CSN Login
Members Online: 5

Tired all the time

cboo1974's picture
cboo1974
Posts: 57
Joined: Oct 2008

I was just wondering if anyone else was having the problem of always being tired? I was diagnosed in Oct 08 with pappilary thyroid cancer. Since then I've had a total thyroidectomy, RAI, 2 body scans and told the cancer is gone and no signs of any thyroid cells. 11 months out and I'm still tired. I have gotten back to work and am working full time. On my days off I spend most of the day sleeping and those days I do work I take a nap before going to work. On the nights I work 3pm till 12:30-1:30am I will wake up about 9am take my medication usually fall back asleep until 10:30 wake up have something to eat and then back to sleep until 1:30pm. I just feel soooo dragged out. Anyone else have this problem?

Cindy

JAWsSavannah
Posts: 57
Joined: Jun 2009

What is your TSH? Constant fatigue usually means you aren't getting enough Synthroid.

usljh10
Posts: 85
Joined: Apr 2009

Hi Cindy,
I too had the same feelings. I wanted sleep,just sit down for a litte while and rest. Do you take a muti vitamin? Have you gained weight? I did after my surgeries. Plus trying to get my synthroid regulated, all these things can make you feel low on engery.I've gone back to walking 2 miles a day, watching what I eat and how much. Trying to eat little meals all threw the day helps me with my energy level.I gained 20lbs in a years times. I was pretty depressed about it. Which did'nt help matters. I'm trying to loose it. 9 LBS off so far. I do feel better.I have more energy. I take 112 systhroid now. It has been changed 6 times since March 2008. With weight gain it had to be raised. Only you know how you feel. Good luck!

Lisa

Sally08's picture
Sally08
Posts: 47
Joined: Jan 2009

I do too!
I was diagnosed Oct 08 as well. and have had 2 surgeries and one I-131 treatment. I noticed until about 3 weeks after surgeries I felt great, was tired... but knew I was healing... was just happy to be out of the hospital I guess. lol but after about that 2-3 week period... I became increasingly exhausted... My most recent surgery was Jan. 2009 and to this day I'm still constantly exhausted... Lately I'll get so tired however that I wind up getting dizzy and clumsy .... the other day I tripped over a crayon because I was starting to doze off while I walked to the kitchen to do the dishes. lolololol :-P

Currently I'm at 175mcg of Levothyroxine (Synthroid) and now awaiting my most recent blood results to see if it needs to be moved up again.... my Endo told me that If I was having such a hard time with feeling constantly tired and upset.... to just go on an anti-depresant... however my Physician refuses to start me on an Anti-Depressant until we see how I'm feeling once we know I'm at the correct dose of Levothyroxine. lol
crazy mess...

I noticed you said you go straight to sleep after you take your synthroid.... does it ever make you sick?
-- just wondered because every time I take my meds... I become immediately nauseated and almost throw them up... for a while I was throwing them up... but I've now.... gotten used to the feeling... lol just wondered. :-P

Sally

bowlwarej's picture
bowlwarej
Posts: 18
Joined: Aug 2009

I was diagnosed in 2005 and have had a battle of fatigue ever since. I have to say, that I'm not sure it will completely go away. I had the thyroidectomy as well (and then it came back the next year, so I had lymph node removal too), and even though I take my medication regularly, the way I'm supposed to, by the end of the day, I always have unnatural fatigue. It's something I've learned to live with because I figure that part of me will always be different. I've had my check-ups since then and everything is fine so I don't worry as much as I used to that something is still wrong because of the tiredness. Your body may still be getting used to the absence of your natural thyroid too, and getting used to the medication that has taken it's place. It's a long and frustrating process! My doc has me on two different doses. Every other day I take 137 or 150 mcg. The 137 isn't enough (I stay sleepy), and the 150 (taken every day) gives me anxiety. It's a mess! But it seems to be working ok for now. Your fatigue may be a matter of adjusting the meds to meet what your body needs a little better. Hang in there! It will get better!

cboo1974's picture
cboo1974
Posts: 57
Joined: Oct 2008

Thank you everyone for some insight. I'm on 250 mcg of levothyroxine and last blood test results were at a 2 so very close to the 0 that my dr. wants me at. I guess as you've said bowlwarej that it's som ething to get used to, my body is not going to be the same after what it has been through. I am grateful for how quickly I was able to get rid of the cancer but it still effects me. I don't get naseous fro mthe med. I was on anxiety/depression med long before the cancer but since then it has been increased to try and help with the stress and such. Guess this is my new life and I'm grateful I'm still here to continue on with my life.
Cindy

mbdavies
Posts: 2
Joined: Aug 2009

Hi Cindy,

I have had the same surgery and diagnosis. I too was on depression meds before the diagnosis. I want to make 2 suggestions that have really worked for me. 1, make sure you take your meds on an empty stomach and give it 1 full hour before you eat. This was really hard for me because I am constantly hungry, but it makes a big difference in my energy level. 2, take vitamin D3 and vitamin B12 daily. (Especially if you live somewhere that is cold or doesn't get a lot of sunshine) These two adjustments have made a massive change for me. I am 5'1" and I weigh 240lbs. Everyone kept telling me it was because I was fat that I was tired. But, after these changes I have lots of energy. I joined weight watchers recently and I am losing weight slowly, but the energy level has to be there for life to be good. Good luck!

Marianne

emma54
Posts: 59
Joined: Aug 2009

Thanks for the Vitamin Suggestions. I seem to feel better now that I know I'm not alone. I have that unnatural tired feeling as mentioned above, but again it may be my body adjusting or something we have to live with. Weight Watchers was WONDERFUL for me, but now I am slowly gaining it back because I fell of the wagon. I also exercise a lot, but although it helps, I could sleep until 12:00 noon every day. I am now putting my medication on my night table and my husband is getting me a cup of water every morning before he leaves for work at 7:00 a.m. This is new. I usually don't wait the hour to eat because I am always hungry also. I also started taking a sleep aid because I would just lay there in bed and stare at the ceiling mind racing. That helps. The foggy mind and mild depression has kept me from going back to work, but I have a part-time job prospect and I am really scared it will wear me out terribly. This is all new to me before I had my thyroid cancer last year.

Can anyone else relate to all this?

Does anyone else take Levoxyl?

JAWsSavannah
Posts: 57
Joined: Jun 2009

Levoxyl is the same drug as Synthroid, just another brand name I believe.

A dose of 250mcg is pretty high for anyone. I'm a big guy and my highest dose was 225mcg and I could only tolerate that for about 2 weeks. It made my heart race and gave me other signs I was hyper.

But different people metabolize drugs differently so this is not to say 250 is too much for a smaller female. It does suggest the entire dose is not being metabolized.

If someone is taking that much but still has all of the signs of being hypo (needing more) I would suggest following the rules stated above--take it on an empty stomach with water and don't eat or drink anything for at least an hour. Take those vitamins that were mentioned but also take a moderate dose of selenium, say 100-150mg. Selenium helps the body convert T4 (which is of no immediate use) into T3, the hormone we need to regulate metabolism. Synthroid and Levoxyl are T4 and must be converted by our bodies. Cytomel is T3 so it is ready to get busy as soon as we take it.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network